Alert archive / Illinois / Blizzard Warnings in 2026

Blizzard Warning 1, NWS Chicago, IL

March 15, 20266 counties in Illinois

NWS Chicago, IL issued this blizzard warning at Mar 15, 2026, 6:51 PM CDT for 6 counties in Illinois. It took effect at Mar 15, 2026, 10:00 PM CDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2026, 6:51 PM CDT (23:51 UTC)
In effect from
Mar 15, 2026, 10:00 PM CDT
Expired
Mar 16, 2026, 11:14 AM CDT
In force
13 hr
Issued by
NWS Chicago, IL

Counties Boone County, IL, DeKalb County, IL, Lee County, IL, McHenry County, IL, Ogle County, IL, Winnebago County, IL

The radar

The Chicago radar (KLOT), 93 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2026-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2026-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 389 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1382 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
389 m²/s²
0-3 km storm-relative helicity
410 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this blizzard warning went out at Mar 15, 3:13 PM CDT, 3 hours 38 minutes earlier. Its key messages:

  • Waves of showers and thunderstorms will occur today. Showers and storms may produce damaging winds between 4 and 9 PM this afternoon and evening.
  • Wind-whipped snow will occur tonight into Monday, especially northwest of I-55. Near blizzard conditions are possible across northwestern IL, where a Winter Storm Warning has been issued. A Winter Weather Advisory is also in effect for areas nearly as far southeast as the I-55 corridor late tonight through Monday morning.
  • Wind-whipped snow showers may develop across the area Monday afternoon, leading to locally hazardous travel conditions.
  • A period of cold temperatures is expected Monday and Tuesday, with overnight wind chills ranging from 5 to 10 below, especially Tuesday morning.
  • A clipper system will likely bring a period of snow to the area Tuesday night into Wednesday. Thereafter, a warming trend will commence through the end of the week.
Area forecast discussion, Mar 15, 3:13 PM CDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
313 PM CDT Sun Mar 15 2026

.KEY MESSAGES...

- Waves of showers and thunderstorms will occur today. Showers
  and storms may produce damaging winds between 4 and 9 PM this
  afternoon and evening.

- Wind-whipped snow will occur tonight into Monday, especially
  northwest of I-55. Near blizzard conditions are possible
  across northwestern IL, where a Winter Storm Warning has been
  issued. A Winter Weather Advisory is also in effect for areas
  nearly as far southeast as the I-55 corridor late tonight
  through Monday morning.

- Wind-whipped snow showers may develop across the area Monday
  afternoon, leading to locally hazardous travel conditions.

- A period of cold temperatures is expected Monday and Tuesday,
  with overnight wind chills ranging from 5 to 10 below,
  especially Tuesday morning.

- A clipper system will likely bring a period of snow to the
  area Tuesday night into Wednesday. Thereafter, a warming
  trend will commence through the end of the week.

&&

.DISCUSSION...
Issued at 313 PM CDT Sun Mar 15 2026

Through Monday night...

A strong and very dynamic early Spring season storm system
currently shifting into western IL this afternoon, will deepen
to near 980 mb late tonight into Monday as it lifts northward
across Lower Michigan.

Hazards associated with this system late this afternoon through
Monday include:
- Another round of showers and thunderstorms this afternoon
  through early evening in advance of an approaching cold front.
  Some of these storms could be severe, with damaging winds in
  excess of 60 mph the main threat.
- Rain mixing with a brief period of sleet and freezing rain
  before transitioning to snow from west to east across the area
  Sunday evening and night.
- Turning much colder and very windy tonight into Monday, with
  considerable blowing and drifting snow, with possible near
  blizzard conditions at times, particularly across northwestern
  IL late tonight into Monday morning.

Storm and Severe Threat This afternoon and evening:

Showers and thunderstorms continue to track east-northeastward
into northern IL this afternoon. Thus far, these storms have
remained sub severe, likely owing to limited instability. We
will have to continue to monitor the shallow convective activity
farther to the southwest in advance of the approaching cold
front. This activity is expected to shift eastward across the
area into early this evening. Extensive cloud cover, and only
modest dewpoints into the low 50s, will continue to curtail
destabilization ahead of this activity. However, given the
continued presence of strong southwesterly flow off the surface,
the potential will exist for some localized strong wind gusts
in excess of 60 mph with this shallow convection, particularly
in areas south of I-80 across eastern IL into northwestern IN.

Winter Weather Threat tonight into Monday:

Rain will transition to the snow from west to east this evening
as a much colder airmass quickly spills in across the area
along the backside of the deepening surface low moving into
Lower Michigan. The transition is likely to be accompanied by an
hour or so period of a wintry mix of sleet and freezing rain,
though the main story will be the accumulating and blowing snow
expected tonight into Monday morning, particularly across
northwestern IL (Rockford area), where a Winter Storm Warning is
in effect. In this region, steepening low and mid-level lapse
rates will support some higher rates of snow (up to an inch per
hour) for a period late this evening into the overnight hours as
the 700 mb low tracks northeastward into south central WI.
While initially the snow will be wet, a rapidly cooling column
will result in a transition towards a drier (more blowable)
snowfall late tonight into Monday morning.

This is important, as northwesterly wind gusts will become
progressively stronger overnight as the surface low deepens down
around 980 mb across northern lower Michigan. With wind gusts
of 45 to 50 mph likely by early Monday morning, there continues
to be concern for a period of near blizzard conditions late
tonight into Monday morning. The worst conditions across the
warned area will be from roughly 11 PM tonight through 10 AM
Monday morning. We continue to hit the wording for near blizzard
conditions hard in the Winter Storm Warning, and we cannot rule
out the need for a an upgrade to a Blizzard Warning.

East and southeast of the Winter Storm Warning, a Winter
Weather Advisory is in effect as far southeast as areas near the
I-55 corridor tonight through Monday morning for snow and
blowing snow. Snowfall amounts in this area will be lighter, and
will taper with southeastward extent. Accordingly, amounts are
generally expected to range from 2 to 4 inches far northwest, to
1 to 3 inches across the southeastern part of the advisory
area. Hazardous travel conditions will also be likely in the
advisory area due to the snow and blowing snow on these
increasing northwest winds.

As the surface low begins to move out of the area Monday
afternoon, we will see the snow begin to taper off across
northern IL. However, steep low-level lapse rates through the
DGZ (Dendritic Growth Zone) will continue to support scattered
snow showers and squalls into the mid to late afternoon hours,
with flurries potentially even continuing into Monday night.

KJB

Tuesday through Saturday:

The unseasonably cold start to the day on Tuesday will lower
the ceiling for the day's high temperatures, with temperatures
presently favored to peak only in the 20s. With expansive
surface high pressure shuffling its way eastward across the
region, no precipitation is expected during the daytime hours.

A fast-moving clipper-type shortwave diving southeastward out
of Alberta will arrive at our doorstep Tuesday night. Nearly all
members of the 00Z EPS and GEFS output a modest amount of QPF
across our forecast area Tuesday night into Wednesday morning,
which would translate to measurable snowfall with air
temperatures not expected to rise above freezing until sometime
during the mid to late morning on Wednesday. Some ensemble
spread remains with the strength of the inbound wave and how
much moisture it will have to work with, but overall, this
doesn't have the look of a blockbuster snowfall event.

A strong upper-level ridge initially centered off the California
coast will reposition itself eastward over the Desert Southwest
for the latter half of the week. This will kick off a warming
trend here locally through the end of the workweek as the
associated thermal ridge expands eastward, with highs in the 50s
and 60s expected to make a return.

The jet stream draped around the ridge's northern periphery
will also get nudged eastward, which will steer any subsequent
clipper waves/systems emanating out of Canada more to our east.
That said, one additional clipper shortwave may still get close
enough to our area Wednesday night into Thursday for another
round of precipitation to occur here. This outcome is reflected
only in a minority of Grand Ensemble members at this time, so
made no changes to the dry NBM forecast at this juncture.

Ogorek

&&

.AVIATION /18Z TAFS THROUGH 00Z TUESDAY/...
Issued at 1238 PM CDT Sun Mar 15 2026

Key Aviation Messages for the current TAF period:

- Another round of showers and thunderstorms this afternoon

- Strong southwest wind gusts in excess of 30 knots, locally up
  to 40 knots

- Winds will switch to the northwest behind a cold front
  tonight, but remain gusty through Monday morning

- Precipitation will switch from rain to snow behind the cold
  front, with a short window of wintry mix (rain/snow/sleet)
  during the transition

- The combination of snow and strong wind gusts will result in
  reduced visibility Monday morning from blowing snow.

There is a bit of a break in the rain and storms at the moment.
There are a few light echos on radar that will persist through
the early afternoon which could lead to a brief shower at any
local site. Winds have underperformed thus far, but gusts out of
the southwest over 20 knots prevail and are expected to
increase this afternoon with prevailing gusts of 30 to 35 knots.
However, the next batch of showers and storms is in eastern
Iowa and tracking east. Moderate confidence in the timing of
showers and storms in the TAFs, but expected to be east of KGYY
after 02Z.

The center of low pressure, and a subsequent cold front, that
is driving this afternoon's showers and storms is projected to
move over northern Illinois into early evening. Winds are
expected to flip to the north-northwest behind the front. Lower
confidence on the exact timing of precip changing from rain to
snow, but there is a short window (less than two hours) where
terminals can expect reduced visibility due to a wintry mix of
snow and rain and perhaps some sleet. As temperatures drop well
below freezing around and after midnight, precip will transition
to all snow through the day on Monday. Terminals can expected
lower cigs and vis due to the snowfall. Highest accumulations
are expected around KRFD which could be in excess of 4 inches,
while the Chicago Metro is expected 1 to 2 inches. However, the
bigger impact from this system will be the blowing snow. The
northwest wind gusts are expected to remain strong overnight
with the strongest gusts expected Monday morning.

Snow showers are expected to remain through Monday morning
before gradually tapering off in the early afternoon as the
system finally moves east.

DK

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Warning from 7 PM this evening to 1 PM CDT Monday
     for ILZ003-ILZ004-ILZ008-ILZ010.

     Winter Weather Advisory from 10 PM this evening to 1 PM CDT
     Monday for ILZ005-ILZ006-ILZ011-ILZ012-ILZ013-ILZ019-
     ILZ020-ILZ103.

     Wind Advisory until 9 PM CDT this evening for ILZ006-ILZ012-
     ILZ013-ILZ019-ILZ020-ILZ021-ILZ032-ILZ103-ILZ104-ILZ105-
     ILZ106-ILZ107-ILZ108.

     High Wind Warning until 9 PM CDT this evening for ILZ023-
     ILZ033-ILZ039.

IN...High Wind Warning until 9 PM CDT /10 PM EDT/ this evening for
     INZ001-INZ002-INZ010-INZ011-INZ019.

LM...Gale Warning until 10 PM CDT Monday for the IL and IN
     nearshore waters.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Mar 15, 4:31 PM CDT, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
431 PM CDT Sun Mar 15 2026

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-162145-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
431 PM CDT Sun Mar 15 2026 /531 PM EDT Sun Mar 15 2026/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Tornado Risk.
     Level 2 of 5 Damaging Wind Risk...up to 60 mph.
  Elevated Non Thunderstorm Wind Risk.
  Elevated Snow and Blowing Snow Risk late tonight.

DISCUSSION...

Gusty southwest non-thunderstorm winds will persist through the
evening with gusts upwards of 40 to 45 mph. The strongest winds
are expected south of I-80.

A line of showers and thunderstorms will continue across northern
Illinois and northwest Indiana through early evening. A few
storms could become strong to severe with mainly a damaging wind
threat for areas along and south of a Pontiac to Valparaiso line.

Rain will change over to snow late tonight. The greatest snow
accumulations and travel impacts are expected to occur west of a
LaSalle-Peru to Waukegan, IL line. Strong northwesterly winds will
also lead to blowing snow in open areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Elevated Non Thunderstorm Wind Risk.
  Limited Snow and Blowing Snow Risk.
Tuesday...
  Limited Snow Risk.

DISCUSSION...

Strong northwesterly winds, snow, and blowing snow will continue
through the day on Monday.

Another round of snow is likely to occur Tuesday night into
Wednesday.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed through early evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east-northeast at 60 to 65 mph.

LMZ740>745-162145-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
431 PM CDT Sun Mar 15 2026

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Gale force winds and or very hazardous waves.
  Limited Thunderstorm Risk...with an associated:
     Thunderstorm Waterspout Risk
     Level 2 of 5 Thunderstorm Wind Gust Risk...up to 50 kt.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Gale force winds and very hazardous waves.
Tuesday...
  Hazardous conditions for small craft are likely.
Friday and Saturday...
  Hazardous conditions for small craft are likely.

Yack

Visit us at www.weather.gov/chicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 8:05 PM CDTGale WatchLOT8 hr
Mar 14, 8:05 PM CDTGale WarningLOT50 hr
Mar 15, 2:52 AM CDTHigh Wind WarningLOTFord, Iroquois, Kankakee15 hr
Mar 15, 9:27 AM CDTWinter Storm WarningLOTBoone, Lee, Ogle, Winnebago9 hr
Mar 15, 9:27 AM CDTWinter Weather AdvisoryLOTBoone, Cook, DeKalb, DuPage, Ford, Grundy and 12 more39 hr
Mar 15, 5:45 PM CDTSevere Thunderstorm Warning Considerable damage threatLOTCook, Will30 min
Mar 15, 6:20 PM CDTAreal Flood AdvisoryLOTCook, DuPage, Will8 hr
Mar 15, 6:58 PM CDTSevere Thunderstorm WarningLOTFord, Iroquois62 min
Mar 15, 6:14 PM CDTSevere Thunderstorm WarningLOTLake18 min

Nearby

Blizzard Warnings in Illinois, 2026Every blizzard warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.